High Wind, Hamilton
- When
- March 30, 9:15 PM EST
- Where
- Hamilton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Indianapolis Metro Airport Awos.
A deepening storm system tracking to the northwest of the region produced strong low-level southerly flow over central Indiana, including a low level jet (LLJ) of 60-70 mph within the 850mb and 925mb levels, from the afternoon of the 30th through the early morning of the 31st. Isolated to briefly scattered severe magnitude wind gusts occurred from late evening to early morning over central…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A deepening storm system tracking to the northwest of the region produced strong low-level southerly flow over central Indiana, including a low level jet (LLJ) of 60-70 mph within the 850mb and 925mb levels, from the afternoon of the 30th through the early morning of the 31st. Isolated to briefly scattered severe magnitude wind gusts occurred from late evening to early morning over central Indiana with nearly all damage from downed trees and poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 30, 8:16 PM EST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 916 PM EDT Wed Mar 30 2022 .Forecast Update... Issued at 916 PM EDT Wed Mar 30 2022 Going forecast is in good shape, with convective situation evolving generally as expected. Despite strong dynamics, little to no thunder has been observed in the immediate area, with the closest lightning at this time all the way down in Tennessee as instability is extremely minimal. As a result, only significant change to the forecast is to cap thunderstorm probabilities at isolated through the evening, then eliminate thunder from the forecast after 03Z. This is supported by CAM trends, which have consistently been weakening stronger linear structures as they progress eastward into drier air across the region. An isolated damaging wind threat will continue over the next hour or two before this weakening trend eliminates the hazard, however, synoptic winds will remain blustery throughout the night owing to the strong low level flow ahead of the low/cold front. && .Short Term...(This evening through Thursday night) Issued at 257 PM EDT Wed Mar 30 2022 Highlights... * Strong southerly winds gusting as high as 50 mph this afternoon * Thunderstorms with damaging winds possible this evening * Elevated fire weather risk given high winds and low RH Rest of Today... A low pressure system will continue to deepen as it heads east; embedded in strong upstream flow and a phased upper level trough. The upper level system has ingested another vort max over the upper Rockies, of which is now in the upstream portion of the trough, tilting the shortwave negatively. This has lowered heights rapidly out ahead of this system, in return creating a strong LLJ. Also occurring is the intrusion of a subsidence induced dry layer from the south. This area of low moisture has reach portions of central Indiana, with a PBL height of nearly 1500m, strong mixing has brought this dry air to the surface. This can be observed at KIND where dew points have dropped 7 degrees over the last hour. This has lead to more efficient warming near the surface with highs now in the upper 70s. The turbulent PBL has also allowed high wind gusts near the surface, tapping into the strong LLJ. Wind gusts have topped out around 45MPH this afternoon, and should continue through the afternoon into the early evening. The combination of high winds and a drying surface layer will lead to an elevated fire risk this afternoon. Thunderstorm threat: A cold front has developed along a strong confluent zone south of the surface low; Moisture should collect within the convergence enhancing dew points along the front. However, with dry air mixing to the surface in the warm sector, this elevated moisture could have a difficult time progressing eastward even with strong lift along the boundary. Surface lapse rates are high given near dry adiabatic PBL, but with dry air, LCLs will be too high to tap into this buoyant energy pre-front. In the mid to upper levels lapse rates are much lower at around 6C/km. With the lack of moisture in the warm sector, any deep convection will be confined to along the front. Current Radar shows some showers and thunderstorms from a prior MCS over southern IL. This will create some rain chances in for western central Indiana this afternoon, but should evaporate as it interacts with a very dry surface layer. The main forecast problem will be how this region of moisture alters the current environment over central Indiana. Some moistening is likely but how much is still unknown. The greater mixing of mid level moisture to the surface, the more unstable the airmass will be ahead of the approaching front. The threat of organized convection decreases from south to north as the moisture along the boundary lowers this evening. Also impacting this gradient is a the weakening of mid level lapse rates from 6.5 C/km to 5.5 C/km. This will directly impact chances of severe weather. The severe threat certainly present this evening, especially within any organized convection. As mentioned previously, CAMS are widely varied on how far east the surface moisture moves along the front, impacting how far east the surface based convection will get. Any surface based convection will have a high chance of tapping into a strong LLJ, and therefor providing the possibility of severe wind gusts. Directional shear will weaken as the evening progresses as the low level winds become more southerly. Still, bulk shear should be sufficient for RIJ development in any organized surface based line. In summary, the shear needed for severe winds and isolated tornadoes along a QLCS is present. However, the lack of moisture and mid level lapse rates has lead to high uncertainty if severe weather will occur over central Indiana, Highest chances for severe weather will be over SW central Indiana where surface moisture is higher and surface lapse rates should remain steep enough prior to onset. Within the non-deep convection, and showers, an isolated strong to severe wind gust is possible as rain cooled air allows for surface mixing of the LLJ. Tonight through Tomorrow Night After passage of the front tonight, some moisture will wrap around the low prior to the arrival of a dry slot, creating chances for scattered showers in the early morning hours. By the late morning, the dry slot should overtake the region, diminishing rain chances. The bulk of the energy from the upper level wave will pass through in the afternoon, leading to elevated showers in the afternoon and evening. The predominant flow will shift to the NW, pushing much cooler air over the region. This along with sustained mid to low clouds will inhibit temperature gains, resulting in afternoon highs in the mid 40s (below normal for late March). Some portions of far SE central IN could see their daily high in the early morning, prior to frontal passage, of which would be in the low to mid 50s. Clouds will stick around in the upper level low, but diurnal cooling should still push temperatures into the low 30s. && .Long Term...(Friday through Wednesday) Issued at 257 PM EDT Wed Mar 30 2022 * Shower chances on Saturday * Active weather pattern next week Friday through Sunday... We'll start off the long term with weak upper-level ridging which will provide a short-lived break in terms of active weather. A potent but slightly disorganized shortwave is then expected to dive southeastward out of Montana on Friday. This feature will then progress across the Plains and approach our CWA on Saturday. A split flow jet stream pattern along with surface high pressure developing to the southwest will act to limit moisture return from the Gulf of Mexico. In fact, most models show this system drying out as it progresses over our forecast area. Regardless, all guidance shows precipitation to some extent and therefore will keep PoPs in the chance to likely categories for Saturday. The aforementioned surface high pressure progged to develop southwest of Saturday's shortwave will then progress into our area on Sunday. So currently expecting a second short-lived period of nice weather to finish off the weekend. Monday through Thursday... Surface high pressure will exit the region as progressive zonal flow keeps things moving along rather quickly. However, long-range guidance is hinting that the jet pattern aloft will amplify significantly early next week. This jet stream evolution is depicted with relatively decent model agreement, though differences become pronounced after Wednesday. Regardless, our surface high pressure should be located over the southeast by this point, allowing moisture return across the Plains. Despite model differences, all currently show broad troughing persisting through the remainder of the period. With available moisture and pockets of upper-level energy rotating through the trough, precip chances will be almost continuous Monday through Thursday. && .Aviation...(00Z TAF Issuance) Issued at 723 PM EDT Wed Mar 30 2022 IMPACTS: -RA with isolated TS through 04Z. -LLWS through 06Z. -MVFR cigs/vsbys after 02Z through period. -Southerly wind gusts to 20kts through 06Z, shift to southwesterly after 09Z. DISCUSSION: Showers with a few cg strikes are likely at BMG and HUF through 04Z, less likely at LAF and IND. During heavier showers, vsbys will drop to MVFR with cigs dropping afterwards. MVFR cigs will then continue through the period with brief IFR possible late in the overnight hours with low level moisture is highest. Southerly winds will occasionally gust to 20kts through 06Z with a gradual shift to the southwest as a surface front moves through. Stronger winds will then continue into the daytime hours tomorrow. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM EDT this evening for INZ021-028>031- 035>049-051>057-060>065-067>072. && Update...Nield/GM Short Term...Updike Long Term...Eckhoff Aviation...White/Melo
Hazardous Weather Outlook National Weather Service Indianapolis IN 331 PM EDT Wed Mar 30 2022 INZ021-028>031-035>049-051>057-060>065-067>072-311945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 331 PM EDT Wed Mar 30 2022 ...Wind Advisory Continues until 10PM EDT Tonight... This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible late today through tonight. A few strong/severe storms are possible, especially southwest of the I-74 corridor. Winds will gust up to 50 mph this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
814 PM EDT Wed Mar 30 2022
INZ061-068-069-310045-
Daviess IN-Martin IN-Greene IN-
814 PM EDT Wed Mar 30 2022
...Strong thunderstorms will impact portions of Martin, eastern
Greene and Daviess Counties through 845 PM EDT...
At 814 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Washington to 7 miles west of Jasper. Movement
was northeast at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bloomfield and Shoals.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Indiana.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
south central, southwestern and west central Indiana.
&&
LAT...LON 3851 8700 3850 8706 3854 8711 3852 8715
3874 8725 3877 8724 3877 8726 3884 8718
3885 8718 3884 8714 3890 8712 3890 8709
3891 8713 3917 8687 3869 8668 3862 8668
3850 8690 3851 8693 3849 8695
TIME...MOT...LOC 0014Z 222DEG 51KT 3868 8718 3842 8707
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
UpdikeSpecial Weather Statement
National Weather Service Indianapolis IN
820 PM EDT Wed Mar 30 2022
INZ043-044-051-052-060-061-067-310045-
Knox IN-Clay IN-Greene IN-Parke IN-Vermillion IN-Vigo IN-Sullivan IN-
820 PM EDT Wed Mar 30 2022
...Strong thunderstorms will impact portions of Vigo, Sullivan, north
central Knox, western Clay, southwestern Parke and northwestern
Greene Counties through 845 PM EDT...
At 818 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dennison to near Russellville. Movement was
northeast at 65 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Clinton around 835 PM EDT.
Other locations in the path of these storms include Linton and
Rockville.
This includes Interstate 70 between mile markers 1 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southwestern and west central Indiana.
&&
LAT...LON 3935 8753 3955 8753 3986 8721 3898 8710
3879 8750 3890 8753 3896 8751 3898 8754
3921 8758 3925 8757 3925 8759 3932 8760
TIME...MOT...LOC 0018Z 216DEG 64KT 3944 8758 3876 8749
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
UpdikeThe national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
Indianapolis Metro Airport Awos.
Delaware County Airport Asos.
High gradient winds snapped a power line pole and moved a 12 foot wide metal mobile porch awning 100 yards near 3 SW Mooreland.
Broken power poles and three inch tree limbs broken 1 mile west of Seymour. 911 call canter additionally noted several reports of trees and power lines down across Jackson County.
Eight reports of downed trees across Vigo County from before 200 EST to 600 EST. Most reports were in and to the south side of Terre Haute. Winds also downed trees in the Grange Corner and Prairie Creek areas.
Asos station at Terre Haute Hulman Field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005128, 1005166, 1005167, 1005596, 1005535, 1005598.